Alert archive / Florida / Small Craft Advisories in 2023

Small Craft Advisory 39, NWS Key West, FL

December 6, 2023

NWS Key West, FL issued this small craft advisory at Dec 6, 2023, 4:17 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2023, 4:17 AM EST (09:17 UTC)
Expired
Dec 7, 2023, 4:32 AM EST
In force
24 hr
Issued by
NWS Key West, FL

The text

As transmitted.

552 
WHUS72 KKEY 060917
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
417 AM EST Wed Dec 6 2023

GMZ031>035-042>044-052>055-072>075-061600-
/O.NEW.KKEY.SC.Y.0039.231206T0917Z-231206T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
417 AM EST Wed Dec 6 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North to northeast winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

LIW
4 follow-up statements
857 
WHUS72 KKEY 061520
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1020 AM EST Wed Dec 6 2023

GMZ031>035-042>044-052>055-072>075-062200-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-231206T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1020 AM EST Wed Dec 6 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North to northeast winds near 20 knots and seas 4 to 7
  feet tonight in the Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
444 
WHUS72 KKEY 062124
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
424 PM EST Wed Dec 6 2023

GMZ031>035-042>044-052>055-072>075-070530-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-231207T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 PM EST Wed Dec 6 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North to northeast winds increasing to near 20 knots, 
  and seas 4 to 7 feet tonight in the Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

BT
445 
WHUS72 KKEY 070335
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1035 PM EST Wed Dec 6 2023

GMZ031>035-042>044-052>055-072>075-071000-
/O.CON.KKEY.SC.Y.0039.000000T0000Z-231207T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1035 PM EST Wed Dec 6 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North to northeast winds increasing to near 20 knots, 
  and seas 4 to 7 feet tonight in the Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
959 
WHUS72 KKEY 070932
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
432 AM EST Thu Dec 7 2023

GMZ031>035-042>044-052>055-072>075-071045-
/O.CAN.KKEY.SC.Y.0039.000000T0000Z-231207T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 AM EST Thu Dec 7 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased to below 20 knots. As a result, the Small 
Craft Advisory has been cancelled for the Florida Keys coastal
waters.

$$

NB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 10:40 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Dec 5, 10:40 PM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1040 PM EST Tue Dec 5 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1002 PM EST Tue Dec 5 2023
A 1028 mb surface high is spilling south through the Plains.
Meanwhile, a low pressure system is strengthening to the east of
the Carolinas. These two systems will drive a cold front through
the Keys overnight. Looking across Florida, it is hard to define a
dewpoint gradient along the front, with values dropping linearly.
Nevertheless, dewpoint values currently in the lower 60s across
the Keys will fall into the 50s by daybreak. North winds average 8
to 13 knots at the Reef, but will increase to 15 to 20 knots in
the next few hours. Shockingly, SSTs at Key West Harbor and Vaca
Key are back near 80, so overnight lows will be limited to the mid
to upper 60s. The forecast is on track and needs no adjustments.

&&

.MARINE...
Issued at 1002 PM EST Tue Dec 5 2023
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. Gentle to moderate
northerly breezes will freshen overnight as the next front pushes
through the Florida Keys coastal waters. Fresh breezes and cooler,
drier weather are expected Wednesday and Wednesday night.
Moderate breezes will shift from northeast to southeast Thursday
through Saturday night as high pressure moves east into the
western North Atlantic. Another cold front will approach the Keys
Sunday and Sunday night with slackening breezes ahead of the
front.

&&

.AVIATION...
(00Z TAFS)
Issued at 1002 PM EST Tue Dec 5 2023
VFR and gusty northerly breezes will prevail at the EYW and MTH
terminals overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  69  73  63  75 /   0   0   0   0
Marathon  66  72  62  74 /   0   0   0   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....CLR
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 6, 4:17 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
417 AM EST Wed Dec 6 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-070930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
417 AM EST Wed Dec 6 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Fresh northerly breezes have developed behind an ongoing frontal
passage. Therefore, Small Craft Advisories are in effect for all
Florida Keys coastal waters. Breezes will briefly slacken this
afternoon and freshen again quickly after sunset. Additional Small
Craft conditions are expected tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions will be marginally conducive for isolated
thunderstorms as a front passes through Sunday and Sunday evening.
The main hazards will be the potential for gusty winds, bouts of
lightning, and reduced visibility within moderate to heavy
rainfall.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Florida, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.